Michigan, 2020Damaging Winds in Michigan, November 10, 2020
November 10, 2020 · NWS GRR · 11 events in 11 counties and zones
There were numerous reports of downed trees and power lines as a result of severe thunderstorms that moved across west central and southwestern lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $590,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of downed trees and power lines as a result of severe thunderstorms that moved across west central and southwestern lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 10, 6:58 PM EST, 27 minutes earlier.
Area forecast discussion, Nov 10, 6:58 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
658 PM EST Tue Nov 10 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 144 PM EST Tue Nov 10 2020
- Rain, wind and storms tonight into Wednesday
- Cooler for the rest of the week
- A storm system possible this weekend
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 144 PM EST Tue Nov 10 2020
-- Rain, wind and few storms tonight into Wednesday --
Bands of light Showers continue to spread over Southwest Michigan
this afternoon. Expect these bands to intensify as the afternoon
progresses. The strong flow will shift to a more southwest
direction as the front approaches and the gradients tighten.
These showers out ahead of the front aren't surprising given the
moist southerly flow today. Dewpoints are in the upper 50s to low
60s. Couple that with moist low level flow and strong winds aloft,
it is a recipe for narrow frontal rain bands. There is wind
advisory for this evening due to the strong winds moving through
the region at and behind the cold front. Wind gusts up to 50 mph
this evening at times are expected.
The cold front is currently moving through Wisconsin and will move
through the lower Peninsula of Michigan this evening. Latest CAMS
have the cold front moving across the CWA this evening entering
around 7 PM and exiting around 2-3 AM.
MLCAPE in the 200-400 J/Kg range will remain to help the storms
develop. The LLJ will continue to ramp up with NAEFS anomalies
showing winds speeds at 850mb to 700mb upwards of 65kts.
The other threat with this cold front will be heavy rain showers
with frontal passage. PWATS remain highly anomalous with values
of 1 to 1.5 inches. This will mean heavy downpours will be
possible especially in and around Ludington.
-- Cooler for the rest of the week --
Frontal passage will occur early Wednesday morning with
temperatures through the mid levels dropping almost 12C tomorrow.
This will mean SFC Temps tomorrow will drop 25 to 30 degrees from
today. However this will only take us to the reality that its
near the middle of November and temperatures in the mid 40s are
typical.
This pattern will continue through the latter half of the week
with colder temperatures and moist flow. Another weak trough and
corresponding cold front will move through the region late
Thursday into Friday. 850mb Temperatures at 7 AM Friday are -4C
with 850mb temps at 1pm of -9C. So given the cloudy skies and cold
air advection, temperatures are expected to be warmest through
the beginning of the day and then trend colder through the
afternoon. As far as precipitation with this front the current mid
range models take the best instability through the northern half
of the Lower Peninsula and only clips the southern portion of the
lower peninsula. So mixed precipitation is possible in the
afternoon along the lakeshore from Allegan north.
-- A storm system possible this weekend --
A weak ridge will pass over the Great Lakes region late Friday
into Saturday before a deeper frontal system moves from the
midwest towards Ontario Saturday into Sunday. The ensembles and
operational models are highly divergent on a solution for this
system. The GFS has a negatively tilted trough and moves it
through Michigan quickly Saturday. However the neutral orientated
EC moves it through slowly but is about 6 to 12 hours behind
bringing the mid level troughs through.
So a fair amount of confidence on mixed precipitation Saturday
into Sunday, however there is low confidence currently in the
timing.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 658 PM EST Tue Nov 10 2020
Narrow line of strong/svr tstms to come onshore at MKG around 01Z
with gusts near 50 kts, continuing east and reaching LAN/JXN
areas toward 04-05Z. Brief period of IFR vsbys is likely in the
heavy rain band.
Storms will probably weaken with time as they move east, but all
the terminals should see gusts to at least 40 kts with the line
and/or the cold frontal passage. Gusty winds continuing through
daybreak Wednesday then gradually diminishing.
Areas of MVFR cigs may linger in the wake of the exiting showers
and storms late tonight and Wednesday morning, especially at
MKG/GRR, but most terminals turning VFR in the afternoon if not
earlier.
&&
.MARINE...
Issued at 1141 AM EST Tue Nov 10 2020
Wind and waves will be hazardous to small craft through
Wednesday. South winds to 30 knots today will increase to 45 knot
gales tonight. Waves will build to 10+ feet tonight. Wind and
waves more favorable to small craft will return Wednesday night.
&&
.CLIMATE...
Issued at 144 PM EST Tue Nov 10 2020
Below are the high temperature records for today. Currently Grand
Rapids and Lansing have been broken and Muskegon has been tied.
The following high temperature records may be exceeded today:
Grand Rapids 67 1999
Muskegon 70 1911
Lansing 68 1999
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 5 AM EST Wednesday for MIZ037>040-043>046-
050>052-056>059-064>067-071>074.
LM...Small Craft Advisory until 7 PM EST this evening for LMZ844>849.
Gale Warning until 7 AM EST Wednesday for LMZ844>849.
&&
SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...Meade
CLIMATE...Ceru
MARINE...04Hazardous weather outlook, Nov 10, 12:18 PM EST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1218 PM EST Tue Nov 10 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-111730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1218 PM EST Tue Nov 10 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms and widespread gusty winds are expected
this evening. Some of the storms could produce wind gusts to 50
mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated but reports of wind damage
and strong winds are appreciated.
LMZ844>849-111730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1218 PM EST Tue Nov 10 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Wind and waves will be hazardous to small craft. Winds will gust
to 45 knots tonight and waves will build to 7 to 11 feet.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
West wind to 30 knots and 6 to 9 foot waves will be hazardous to
small craft Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Mason
- When
- November 10, 7:25 PM EST to 7:45 PM EST
- Where
- Mason County, 0.69 mi N of Ludington Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- State Official
- Coordinates
- 43.990, -86.420
Numerous trees were blown down across portions of Mason county.
Thunderstorm Wind, Oceana
- When
- November 10, 7:26 PM EST to 7:55 PM EST
- Where
- Oceana County, 0.69 mi S of Hart
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- State Official
- Coordinates
- 43.690, -86.370
Numerous trees were blown down across parts of Oceana county.
Thunderstorm Wind, Lake
- When
- November 10, 8:00 PM EST
- Where
- Lake County, Baldwin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 43.900, -85.850
Multiple trees and power lines were blown down in and near Baldwin and Idlewild.
Thunderstorm Wind, Ottawa
- When
- November 10, 8:08 PM EST to 8:30 PM EST
- Where
- Ottawa County, 0.69 mi S of Grand Haven Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.020, -86.200
Several trees were blown down across portions of Ottawa county.
Thunderstorm Wind, Muskegon
- When
- November 10, 8:11 PM EST to 8:14 PM EST
- Where
- Muskegon County, 3.1 mi ENE of Fruitport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 43.130, -86.090
Multiple trees were blown down across eastern Muskegon county.
Thunderstorm Wind, Newaygo
- When
- November 10, 8:37 PM EST to 8:40 PM EST
- Where
- Newaygo County, 3.78 mi ESE of Grant Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- State Official
- Coordinates
- 43.310, -85.700
Several trees and power lines were blown down across parts of Newaygo county.
Thunderstorm Wind, Allegan
- When
- November 10, 8:44 PM EST to 9:11 PM EST
- Where
- Allegan County, 1.23 mi SE of Fennville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.590, -86.080
Several power lines and trees were blown down near Fennville.
Thunderstorm Wind, Kent
- When
- November 10, 8:44 PM EST to 8:51 PM EST
- Where
- Kent County, 0.86 mi NE of Ballard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 43.130, -85.710
Numerous trees and power lines were blown down across portions of Kent county.
Thunderstorm Wind, Montcalm
- When
- November 10, 9:04 PM EST to 9:18 PM EST
- Where
- Montcalm County, 2.12 mi ENE of Coral
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.380, -85.360
Several power lines and trees were blown down.
Thunderstorm Wind, Van Buren
- When
- November 10, 9:32 PM EST to 9:46 PM EST
- Where
- Van Buren County, 4.95 mi SW of Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 42.080, -86.050
Several trees were blown down across parts of Van Buren county.
Thunderstorm Wind, Kalamazoo
- When
- November 10, 10:12 PM EST
- Where
- Kalamazoo County, (Azo)kalamazoo Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.230, -85.550
A 61 mph peak wind gust was recorded by the ASOS at the Kalamazoo airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, November 10, 20202 deaths · 1 injured · 13 events
- Flash Flooding and Flooding in Virginia, November 10 to 17, 2020$372,000 · 49 events
- Damaging Winds in Wisconsin, November 10, 2020$330,000 · 69 kt wind · 17 events
- Hail and Damaging Winds in Illinois, November 10, 2020$190,000 · 1 in hail · 8 events
- Tornadoes and Hail in Illinois, November 10, 2020EF0 · 51 events
- Tornadoes and Damaging Winds in Illinois, November 10, 2020EF1 · 23 events
- Tornado in Oregon, November 10, 2020$40,000 · EF0 · 1 event
- Flash Flooding and Flooding in North Carolina, November 10 to 13, 2020$10,000 · 24 events
- Damaging Winds in Michigan, November 10, 2020$22,000 · 53 kt wind · 3 events
- Ice Storm and Winter Storm in Minnesota, November 10 to 11, 202018 events
- Drought in Texas, November 10 to 30, 202015 events
- Heavy Snow in Minnesota, November 10 to 11, 202010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926082, 926083, 926084, 926086, 926087, 926089, 926090, 926092, 926093, 926094, 926095.